Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

EM TopicsGeriatric and medication-safety emergencies

EM · Geriatric and medication-safety emergencies

Polypharmacy and adverse drug events

Also known as Polypharmacy in the elderly · Adverse drug event · Adverse drug reaction · Potentially inappropriate medication · Deprescribing · Medication reconciliation · Beers criteria · STOPP and START criteria

Polypharmacy and adverse drug events — the emergency presentation of medication harm in the older patient on five or more regular medicines, driven by the high-risk drug classes (anticoagulants, antiplatelets, insulin, sulfonylureas, opioids, benzodiazepines, antipsychotics, anticholinergics, NSAIDs), the pharmacology of ageing that amplifies each drug's effect, the ADE syndromes (falls, bleeding, hypoglycaemia, delirium, acute kidney injury) mapped to the culprit class, the screening tools (STOPP/START v2 and the 2023 AGS Beers criteria), the best possible medication history and seven-step reconciliation, and the deprescribing ladder (Scott — ascertain indications, weigh harm against benefit, rank, taper and cease with monitoring, document and…

medium6 referencesUpdated 26 July 202615 min readVerification in progress

Practise this topic

  • 10 MCQs

Your progress

Saved on this device.

Practise this topic10 MCQs with explanations

Target exams

ACEMFRCEMABEMFRCPCCCFPEMEBEEM

Red flags

  • An elderly patient with a fall, confusion, bleeding or a low glucose is having an adverse drug event until the drug chart proves otherwise — the medication list is the second investigation after the vital signs
  • Glibenclamide (glyburide) and the long-acting sulfonylureas cause the deepest and most prolonged hypoglycaemia; a single 50 per cent dextrose bolus is never enough — admit, feed, and run a dextrose infusion
  • A normal creatinine does not mean normal renal function in the elderly — low muscle mass flatters the estimate, and DOACs, digoxin, lithium and gabapentin accumulate silently; use estimated renal function (creatinine clearance by Cockcroft-Gault for the DOACs), never the raw creatinine
  • Warfarin potentiated by a new interacting drug (ciprofloxacin, amiodarone, metronidazole, fluconazole) with an intracranial bleed and INR over 8 is an immediate prothrombin complex concentrate plus vitamin K problem, not a vitamin K alone problem
  • The prescribing cascade hides in plain sight — a new drug prescribed for the side effect of an old one (metoclopramide for NSAID nausea, then levodopa for the Parkinsonism) inflates the count and the harm; audit for it
  • Never stop a beta-blocker, a clonidine, an opioid or a benzodiazepine abruptly in the elderly — rebound tachycardia, hypertensive crisis, withdrawal seizure and delirium follow; taper
On this page

Related topics

  • Geriatric falls and immobility
  • DKA, HHS and hypoglycaemia
  • Medical error and patient safety in the emergency department
  • Acute kidney injury
  • Upper gastrointestinal bleed
Study tools

Your progress

Saved on this device.

Practise this topic10 MCQs with explanations

Target exams

ACEMFRCEMABEMFRCPCCCFPEMEBEEM

Red flags

  • An elderly patient with a fall, confusion, bleeding or a low glucose is having an adverse drug event until the drug chart proves otherwise — the medication list is the second investigation after the vital signs
  • Glibenclamide (glyburide) and the long-acting sulfonylureas cause the deepest and most prolonged hypoglycaemia; a single 50 per cent dextrose bolus is never enough — admit, feed, and run a dextrose infusion
  • A normal creatinine does not mean normal renal function in the elderly — low muscle mass flatters the estimate, and DOACs, digoxin, lithium and gabapentin accumulate silently; use estimated renal function (creatinine clearance by Cockcroft-Gault for the DOACs), never the raw creatinine
  • Warfarin potentiated by a new interacting drug (ciprofloxacin, amiodarone, metronidazole, fluconazole) with an intracranial bleed and INR over 8 is an immediate prothrombin complex concentrate plus vitamin K problem, not a vitamin K alone problem
  • The prescribing cascade hides in plain sight — a new drug prescribed for the side effect of an old one (metoclopramide for NSAID nausea, then levodopa for the Parkinsonism) inflates the count and the harm; audit for it
  • Never stop a beta-blocker, a clonidine, an opioid or a benzodiazepine abruptly in the elderly — rebound tachycardia, hypertensive crisis, withdrawal seizure and delirium follow; taper
The one-line answer

Polypharmacy is the regular use of five or more medicines, and it is among the commonest iatrogenic conditions the emergency physician meets — its face is the adverse drug event: the fall, the bleed, the low glucose, the confusion, the acute kidney injury that brings an older patient through the door. The Fellowship hinge is the same every time: treat the medication list as the second investigation after the vital signs, map the presenting syndrome to its culprit class, reverse the immediate harm, and deprescribe with STOPP/START and the 2023 AGS Beers criteria before the patient comes back.[1]

Meet the patient

An 82-year-old care-home resident arrives after a mechanical fall with a head strike, GCS 14, glucose 3.1, INR 7.2, and a CT brain showing a 4 mm subdural haematoma. Her chart lists fourteen regular medicines — warfarin, glibenclamide, amitriptyline, oxybutynin, temazepam, amlodipine, frusemide, ramipril, and more.[1]

Two drug-related emergencies are hiding on that chart at once: a warfarin-potentiated intracranial bleed and a sulfonylurea hypoglycaemia, both time-critical and both reversible. This is the patient polypharmacy is built around — the harm is on the chart before it is in the body, and the only way to find it is to read the list. Hold her alongside the man in the next bay: 78, three days of oliguria and confusion after his GP added diclofenac for gout on top of ramipril and frusemide. Same lesson, different syndrome — the triple whammy acute kidney injury. The medication history is the investigation that answers both.[1]

Emergency Medicine Pro

Continue reading

You have read the opening of this topic. The complete unit — every section and its primary-source references — is part of the Emergency Medicine fellowship library.

Sign in to continueSee pricing
References6ShowHide
  1. [1]Hajjar ER, Cafiero AC, Hanlon JT. Polypharmacy in elderly patients Am J Geriatr Pharmacother, 2007.PMID 18179993
  2. [2]O'Mahony D, O'Sullivan D, Byrne S, O'Connor MN, Ryan C, Gallagher P. STOPP/START criteria for potentially inappropriate prescribing in older people: version 2 Age Ageing, 2015.PMID 25324330
  3. [3]By the 2023 American Geriatrics Society Beers Criteria Update Expert Panel. American Geriatrics Society 2023 updated AGS Beers Criteria® for potentially inappropriate medication use in older adults J Am Geriatr Soc, 2023.PMID 37139824
  4. [4]Woolcott JC, Richardson KJ, Wiens MO, Patel B, Marin J, Khan KM, Marra CA. Meta-analysis of the impact of 9 medication classes on falls in elderly persons Arch Intern Med, 2009.PMID 19933955
  5. [5]Gray SL, Anderson ML, Dublin S, Hanlon JT, Hubbard R, Walker R, Yu O, Crane PK, Larson EB. Cumulative use of strong anticholinergics and incident dementia: a prospective cohort study JAMA Intern Med, 2015.PMID 25621434
  6. [6]Scott IA, Hilmer SN, Reeve E, Potter K, Le Couteur D, Rigby D, Gnjidic D, Del Mar CB, Roughead EE, Page A, Jansen J. Reducing inappropriate polypharmacy: the process of deprescribing JAMA Intern Med, 2015.PMID 25798731

Test yourself

Practise what you just read

  • 10 MCQs
Emergency Medicine Pro

$29/ monthor $279 / year

The complete Emergency Medicine library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousPneumothorax (including tension pneumothorax)PneumothoraxNextPost-cardiac-arrest carePost-cardiac arrest care

Related topics

  • Geriatric falls and immobility
  • DKA, HHS and hypoglycaemia
  • Medical error and patient safety in the emergency department
  • Acute kidney injury
  • Upper gastrointestinal bleed